Alert archive / Massachusetts / Special Marine Warnings in 2021

Special Marine Warning 101, NWS Boston/Norton, MA

September 28, 2021

NWS Boston/Norton, MA issued this special marine warning at Sep 28, 2021, 10:06 AM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 10:06 AM EDT (14:06 UTC)
Expired
Sep 28, 2021, 11:00 AM EDT
In force
54 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Boston radar (KBOX), 50 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 2.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WHUS51 KBOX 281406
SMWBOX
ANZ230-250-251-281500-
/O.NEW.KBOX.MA.W.0101.210928T1406Z-210928T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
1006 AM EDT Tue Sep 28 2021

The National Weather Service in Boston/Norton has issued a

* Special Marine Warning for...
  Boston Harbor...
  Coastal waters east of Ipswich Bay and the Stellwagen Bank National
  Marine Sanctuary...
  Massachusetts Bay and Ipswich Bay...

* Until 1100 AM EDT.

* At 1006 AM EDT, a severe thunderstorm was located near Weymouth,
  moving east at 40 knots.

  HAZARD...Wind gusts 34 knots or greater and large hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           structural damage.

* Locations impacted include...
  Mass Bay Buoy 44029, Boston Light, Stellwagen Bank, Marblehead
  Neck, Broad Sound, The Coastal Waters East Of Boston Harbor, Minot
  Light, Green Harbor, Ocean Bluff-Brant Rock, Boston Harbor, Boston
  Buoy 44013, Quincy Harbor and Scituate Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report severe weather to the Coast Guard or the National Weather
Service.

&&

LAT...LON 4264 7035 4219 6991 4205 7069 4211 7068
      4215 7075 4221 7074 4224 7082 4224 7090
      4221 7092 4221 7097 4229 7107 4239 7109
      4240 7100 4243 7100 4248 7090 4251 7091
TIME...MOT...LOC 1406Z 250DEG 40KT 4211 7089 

HAIL...>.75IN
WIND...>34KTS

$$

Frank

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 28, 9:55 AM EDT, 11 minutes earlier.

Area forecast discussion, Sep 28, 9:55 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
955 AM EDT Tue Sep 28 2021

.SYNOPSIS...

Scattered showers with embedded thunderstorms will continue today,
especially this afternoon/evening across CT, RI and southeast
MA as the cold front sweeps across the region. It turns
unseasonably chilly Thursday into overnight Thursday along with
the chance for a few showers. Temperatures moderate to near
normal heading into the weekend with mostly dry conditions.
Distant Hurricane Sam could lead to increased rip current risk
on beaches this weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

955 AM Update...

* Scattered showers and thunderstorms through the afternoon

* A few strong to marginally severe thunderstorm possible
  especially south of the MA Turnpike this afternoon

A busy morning with scattered showers and thunderstorms across
the region. This activity was being drive by warm advection
aloft coupled with steep mid level lapse rates and modest
effective bulk shear. A particular cluster of thunderstorms near
the MA/RI border has been strong to marginally severe. The
initial concern is for hail with this activity given steep mid
level lapse rates and modest effective shear.

The main concern this afternoon and early evening will be near
and south of the MA Turnpike...particularly towards the south
coast. Surface instability of 750 to 1500 J/KG should combined
with 40+ knots of effective shear, steep mid level lapse rates
and the approaching cold front to trigger more showers and
thunderstorms. Give the strong effective shear and 500T near
-15C, a few strong to marginally severe thunderstorms are
certainly possible with locally strong wind gusts and hail.
Brief heavy rainfall is expected too.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Overview...

Surface cold front shifts offshore tonight and Wednesday. Surface
flow shifts from the northwest and north, bringing drier air and
more shallow moisture. Upper closed low over Quebec tonight moves
south over New England on Wednesday, bringing a upper cold pool and
airmass destabilization on Wednesday.

Details...

Tonight...

Lingering showers/thunder early tonight, but then a trend to airmass
stabilization as the cold front moves offshore. Expect evening
showers and thunder, especially along the south coast. This moves
south of the Islands after midnight. Clouds will linger over the
Cape and Islands, but a clearing trend from the north and west.
North winds bring lowering dew points, with values falling into the
40s most areas while dew points on the Cape and Islands remain in
the low to mid 50s.  Expect min temps in the 40s inland, and in the
50s coastal plain.

Wednesday...

Cooler airmass moves in for Wednesday, with the closed upper low and
cold pool moving south into the region. Cross sections show dry
conditions in the morning, but then increasing moisture between 700-
mb and 850-mb in the afternoon. This moisture and the
destabilization from the upper cold pool should lead to increased
clouds in the afternoon/evening. Will keep the forecast dry, but
with skies becoming partly cloudy. Mixing reaches to 800-mb, with
temps at that level supporting highs in the 60s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Thursday will be the coldest day of the season so far with highs
  only in the low 60s, with mid 50s high terrain. Overnight lows
  drop into the upper 30s to mid 40s away from urban centers and
  immediate coast.
* Aside from a few showers Wednesday night into Thursday, mostly dry
  conditions prevail through the weekend and possibly into Monday
  with temperatures moderating to near normal.
* Distant Hurricane Sam could lead to increased rip risk for beaches
  this weekend.

Details...

500mb height fields suggest a somewhat unsettled weather pattern
given cyclonic flow and a digging trough that would eventually
culminate in a -24C H5 cold pool right over Southern New England on
Thursday. While no washouts are expected given the overall lack of
deep moisture, the disorganized shortwave energy rounding the trough
will result in pesky showers at times for the high terrain due to
orographic lift and a mix of sun and clouds elsewhere along with
gusty northwest winds at times, particularly on Thursday and Friday.
Expect high temperatures to be 5 to 10 degrees below normal on
Thursday, trending to slightly below to near normal from Friday
onwards heading into the weekend. For reference, average daytime
highs and overnight lows for the first week of October are in the
mid to upper 60s and mid 40s to low 50s respectively.

Day to day wise, guidance has come into better agreement that 540 Dm
drops south into Northern MA and Southern NH along with 850mb
temperatures at 0C. With 925mb temps only getting into the mid
single digits, daytime highs will struggle to get much above low
60s. In fact, the high terrain including the Worcester Hills and the
Berkshire East Slopes might only top out in the mid 50s.

Looks like Thursday into Thursday night will easily be our coldest
stretch of the season so far. GFS and EC have come into better
agreement of 540 Dm upper low diving south into Southern NH and
Northern MA. With 850mb temps around 0C and 925mb temps around +5C,
daytime highs will struggle to get above 60F under a mix of sun and
clouds with mid 50s highs for the high terrain across our CWA. In
addition, -22 to -24C H5 cold pool moving overhead overnight
Wednesday into Thursday will lead to instability showers especially
across eastern MA and plenty of clouds elsewhere. Then as the sun
sets, with high pressure building in Thursday night, the 925-700mb
column dries out and with surface winds diminishing, conditions look
decent for radiational cooling. As such, overnight lows should fall
into the upper 30s to mid 40s away from the urban heat islands and
immediate coastal areas. NBM temperatures for this time period look
a tad warm given the synoptics, so we blended in the GFS and MAV
guidance to better reflect the synoptics.

By Friday, the upper low pulls away into Newfoundland and with 925mb
temperatures moderating to +8 to +10C, daytime highs should reach
the low to mid 60s on Friday with more sunshine. Then heading
towards the weekend, as the closed upper low pulls away from New
England, expecting mostly dry conditions over the weekend and
possibly into Monday with dry northwest flow aloft. A source of
uncertainty with the weekend forecast lies in the evolution of the
upper level pattern downstream in the North Atlantic. While the EC
moves the closed low along, the GFS has the low retrograding and
meandering across northern Maine into New Brunswick. If the GFS is
right, the weekend outlook could turn out to be less rosy than what
is currently forecast. In addition, distant Hurricane Sam will churn
up swells and lead to increased rip risks for the east-facing
beaches this weekend. Nonetheless, given we are still 4 to 5 days
out, forecast confidence is low and have chosen to stick to the NBM
for Friday into Monday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate Confidence. Showers and thunderstorms will
continue to impact the region through the afternoon. This
activity should begin to focus near and especially south of the
MA Turnpike this afternoon and early evening. While VFR
conditions will dominate outside this activity, brief MVFR/IFR
with even localized LIFR conditions are expected with the
strongest thunderstorms. Gusty winds and small hail are the main
concerns.

Tonight...As the cold front moves offshore and winds turn from
the northwest and north, expect drier air and a trend to
clearing skies. Some lower clouds could linger overnight along
the Cape and Islands. Modest Northerly winds 15 to 20 kt.

Wednesday... VFR. Clouds developing by afternoon with bases
around 5000 feet.

KBOS Terminal...High confidence.

KBDL Terminal...High confidence.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Thursday: Mainly VFR, with areas MVFR
possible. Slight chance SHRA.

Thursday Night through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence.

Southwest wind 15 to 20 kt with higher gusts this morning. Seas
around 5 feet on the southern and southeast waters, but
diminishing. A cold front in Northern New England moves
southeast across the MA and RI waters. A few strong
thunderstorms are possible, especially along the South Coast and
south of the Islands. Will convert Gales to Small Craft
Advisory for today.

Tonight... High confidence.

Scattered showers and thunderstorms in the early night. These
move offshore during the night with winds shifting from the
northwest and north. Lingering Small Crafts on the southern
outer waters.

Wednesday... High confidence. Lingering Small Crafts on the
southern and southeast outer waters due to 5 foot seas. Winds
less than 25 kt.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Friday through Saturday: Winds less than 25 kt. Seas up to
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until noon EDT today for ANZ232>235-237.
     Small Craft Advisory until 10 AM EDT this morning for ANZ231-
     250-251.
     Small Craft Advisory until midnight EDT tonight for ANZ254>256.

&&

SYNOPSIS...WTB/Chai
NEAR TERM...Frank
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...Frank/WTB/Chai
MARINE...WTB/Chai
Hazardous weather outlook, Sep 28, 4:33 AM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Tue Sep 28 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-290845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Tue Sep 28 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 28, 8:52 AM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
852 AM EDT Tue Sep 28 2021

CTZ003-004-MAZ004-011-012-RIZ001-281330-
Tolland CT-Windham CT-Southern Worcester MA-Eastern Hampden MA-
Northern Worcester MA-Northwest Providence RI-
852 AM EDT Tue Sep 28 2021

...A cluster of strong thunderstorm will impact portions of
Windham, northeastern Tolland, southern Worcester, southeastern
Hampden and northwestern Providence Counties through 930 AM EDT...

At 850 AM EDT, Doppler radar was tracking a strong thunderstorm over
Woodstock, or 17 miles northeast of Mansfield, moving northeast at
40 mph.

HAZARD...Pea size hail with brief torrential rainfall. Dangerous
         cloud to ground lightning is also expected.

SOURCE...Radar indicated.

Locations impacted include...
Worcester, Springfield, Shrewsbury, West Springfield, Mansfield,
Smithfield, Westborough, Grafton, Killingly, Webster, Southbridge,
Auburn, Burrillville, Longmeadow, East Longmeadow, Northbridge,
Ellington, Tolland, Wilbraham and Northborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 7207 4211 7262 4230 7166 4191 7154
TIME...MOT...LOC 1250Z 241DEG 39KT 4200 7202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Frank
Special weather statement, Sep 28, 9:11 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
911 AM EDT Tue Sep 28 2021

MAZ004-005-012-013-RIZ001-281400-
Southern Worcester MA-Western Norfolk MA-Central Middlesex County MA-
Northern Worcester MA-Northwest Providence RI-
911 AM EDT Tue Sep 28 2021

...A cluster of strong thunderstorms will impact portions of western
Norfolk, southeastern Worcester, south central Middlesex and
northwestern Providence Counties through 1000 AM EDT...

At 910 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Douglas, or 12 miles south of Worcester, moving
northeast at 45 mph.

HAZARD...Pea size hail with brief heavy rain and dangerous cloud to
         ground lightning.

SOURCE...Radar indicated.

Locations impacted include...
Worcester, Framingham, Woonsocket, Marlborough, Shrewsbury,
Cumberland, Natick, Franklin, Needham, Norwood, Milford, Wellesley,
Walpole, Smithfield, Westborough, Grafton, Sudbury, Sharon, Killingly
and Foxborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4241 7132 4208 7117 4184 7178 4187 7180
      4202 7180 4203 7190 4221 7202
TIME...MOT...LOC 1310Z 241DEG 38KT 4209 7178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:29 AM EDTSevere Thunderstorm WarningBOXBristol, Middlesex, Norfolk, Suffolk, Worcester61 min
Sep 28, 10:02 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Plymouth, Suffolk43 min
Sep 28, 11:18 AM EDTSpecial Weather StatementBOXBristol42 min
Sep 28, 11:42 AM EDTSpecial Marine WarningBOX48 min
Sep 28, 1:58 PM EDTSpecial Marine WarningBOX47 min
Sep 28, 2:07 PM EDTSevere Thunderstorm WarningBOXBarnstable, Bristol, Dukes, Plymouth53 min
Sep 28, 2:30 PM EDTSpecial Marine WarningBOX45 min
Sep 28, 2:58 PM EDTSpecial Weather StatementBOXBarnstable47 min
Sep 28, 3:25 PM EDTSmall Craft AdvisoryBOX28 hr
Sep 28, 3:29 PM EDTSpecial Marine WarningBOX46 min
Sep 28, 9:11 AM EDTSpecial Weather StatementBOXProvidence49 min
Sep 28, 10:50 AM EDTSpecial Weather StatementBOXProvidence40 min
Sep 28, 1:36 PM EDTSpecial Weather StatementBOXNewport, Washington39 min
Sep 28, 8:52 AM EDTSpecial Weather StatementBOX38 min
Sep 28, 10:27 AM EDTSpecial Weather StatementBOX63 min

Nearby

Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.